Virginia, 2011

Winter Storm and Winter Weather in Virginia, January 26 to 27, 2011

January 26 to 27, 2011 · NWS LWX · 18 events in 18 counties and zones

A potent area of low pressure was located over the Tennessee Valley on the morning of Wednesday, January 26th. The warm front associated with the low triggered a period of mixed precipitation early Wednesday morning.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent area of low pressure was located over the Tennessee Valley on the morning of Wednesday, January 26th. The warm front associated with the low triggered a period of mixed precipitation early Wednesday morning. There was enough warm air behind the warm front for precipitation to fall in the form of light rain and drizzle later during the late morning into the afternoon.

The low passed through the area late in the afternoon into the evening. A burst of heavier precipitation was associated with the low and at the same time colder air was drawn into the system. This caused a period of heavy snow to bring significant snow accumulation to the area in a short period of time. The heavy snow which fell around the evening rush hour caused numerous traffic accidents along with stranded vehicles especially across northern Virginia. Numerous power outages were also reported across northern Virginia where snowfall was the heaviest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 25, 9:38 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jan 25, 9:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
938 PM EST TUE JAN 25 2011

.SYNOPSIS...
LOW PRESSURE FLORIDA GULF COAST WILL MOVE INTO THE ATLANTIC OFF
THE GEORGIA COAST TONIGHT...AND THEN MOVE NORTHEAST ALONG THE MID
ATLANTIC COAST WEDNESDAY BEFORE TRACKING OFF CAPE COD THURSDAY.
HIGH PRESSURE WILL MOVE OVER THE AREA THURSDAY BEFORE WAVES OF LOW
PRESSURE TRACK ACROSS NEW YORK STATE THURSDAY NIGHT THROUGH
SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
NO ADDITIONAL HEADLINE CHANGES ARE EXPECTED THIS EVENING. WE
UPGRADED WEST OF THE BLUE RIDGE TO A WINTER STORM WARNING EARLIER
THIS EVENING DUE TO INCREASED CONFIDENCE IN 5 OR MORE INCHES OF
SNOW IN A 12 HOUR PERIOD. GENERALLY WENT WITH 4 TO 8 INCH SNOWFALL
ACCUMULATIONS IN THIS AREA. THERE COULD BE A LITTLE SLEET OR
FREEZING RAIN THAT MIXES IN AT THE ONSET. AREAS EAST OF THE BLUE
RIDGE REMAIN IN A WINTER STORM WATCH AS CONFIDENCE IN WARNING
CRITERIA IS A LITTLE LOWER. THIS IS LARGELY DUE TO THE LOCATION OF
THE RAIN/SNOW LINE...WHICH WILL ULTIMATELY DETERMINE SNOWFALL
ACCUMULATIONS. THERE IS STILL THE POTENTIAL FOR 5 OR MORE INCHES
WITHIN THE WATCH AREA AS WELL...BUT WE JUST DONT HAVE THE
CONFIDENCE TO UPGRADE TO A WARNING RIGHT NOW. HOPEFULLY 00Z
GUIDANCE WILL OFFER INCREASED CONFIDENCE WHERE THE RAIN/SNOW LINE
WILL SET UP AND THEN HEADLINE ADJUSTMENTS CAN BE MADE OVERNIGHT.

WE ARE ALREADY WATCHING AN INITIAL BAND OF PRECIPITATION APPROACH
FROM SOUTHWEST VIRGINIA THIS EVENING. THIS WILL MOVE INTO THE
CENTRAL VIRGINIA FOOTHILLS/CENTRAL SHENANDOAH VALLEY LATE THIS
EVENING...MOST LIKELY IN THE FORM OF RAIN. FURTHER NORTH OVERNIGHT
IT MAY BE IN THE FORM OF A LIGHT WINTRY MIX...BUT OBVIOUSLY THE
BULK OF THE PRECIPITATION IS EXPECTED ON WEDNESDAY AND THAT IS
WHEN WE EXPECT THE MOST IMPACT FROM THE WEATHER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
ANY RAIN/SNOW MIX WEST OF THE BLUE RIDGE TO START WILL TRANSITION
TO SNOW DURING THE MORNING AS THE WINTER STORM WARNING GOES INTO
EFFECT. ALL SNOW WILL BE DELAYED EAST OF THE BLUE
RIDGE...ESPECIALLY ALONG INTERSTATE 95 AND TO THE SOUTHEAST OF
THERE. BUT WHEN IT DOES SNOW...IT MAY COME DOWN FAIRLY HARD FOR A
PERIOD OF TIME. WE WILL NEED TO FINE TUNE WHERE THE RAIN/SNOW
LINE SETS UP. BASED ON THE LATEST MODEL DATA...AM BECOMING
INCREASINGLY CONVINCED OF A COLDER SOLUTION WHICH WOULD FAVOR
HEAVY SNOWFALL ACCUMULATIONS FURTHER EAST. WILL HAVE TO SEE IF 00Z
GUIDANCE CONTINUES TO SUPPORT THIS IDEA. OBVIOUSLY A SMALL CHANGE
IN THE RAIN/SNOW LINE CAN HAVE A LARGE IMPACT REGARDING SNOWFALL
TOTALS OVER THE BALTIMORE/WASHINGTON AREA. IN ADDITION...THIS
STORM WILL LIKELY EXHIBIT BANDING CHARACTERISTICS AND WE/LL HAVE
TO TRY TO PINPOINT WHERE BANDING OCCURS WHICH WILL ENHANCE
SNOWFALL ACCUMULATIONS. EITHER WAY...FOLKS SHOULD BE PREPARED FOR
SIGNIFICANT IMPACT DURING THE AFTERNOON AND EVENING RUSH HOUR DUE
TO SNOW. SNOW WILL END FROM SOUTHWEST TO NORTHEAST AS A DRY SLOT
ADVANCES THROUGH THE CWA LATER IN THE EVENING AND OVERNIGHT HOURS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
WL BE IN NW FLOW THU. FVRBL SETUP FOR PREFERRED UPSLP AREAS...BUT
DRY ELSW. HWVR...WNDS BACK WLY RATHER QUICKLY...MARKING A SHORT PD
OF POTENTIAL. HENCE...KEPT POPS WRN FRINGE JUST AT CHC. KEPT MAXT ON
THE COLD SIDE...BASED ON XPCTD SNWCVR.

S/WV TRACKS ACRS AREA ELY FRI. ITS WK AND MSTR STARVED...AND WUD
XPCT DETAILS TO CHG AS WE GET CLSR TO EPISODE. HWVR...THREAT
SUFFICIENT TO ADD SCHC/CHC SNW TO GRIDS THU NGT-FRI MRNG...AND BKN
CLDS /PTSUN-MOCLDY/ AREAWIDE.

RELATIVELY LOW CONFIDENCE IN XTNDD GRIDS. GNLY A LOW AMPLITUDE
PTTN...W/ RDGG IN THE W AND TROFFING IN THE E. NOT SEEING SUPPORT
FOR BIG STORMS. PERHAPS A WK SYSTEM TWD THE WKND...BUT MSTR WUD BE
LACKING. HV CONFINED POPS TO THE MTNS. GIVEN REGIME...TEMPS SHUDNT
BE ANAMOLOUSLY WARM OR COLD.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
CLOUDS WILL THICKEN AND LOWER OVERNIGHT. THERE MAY BE AN INITIAL
ROUND OF RAIN OR RAIN/SNOW MIX OVERNIGHT...BUT IT LOOKS AS IF IFR
CONDITIONS WILL LIKELY HOLD OFF UNTIL THE BRUNT OF THE
PRECIPITATION ARRIVES...JUST AFTER SUNRISE AT THE HUBS. THEN AN
EXTENDED PERIOD OF IFR/LIFR CONDITIONS ARE EXPECTED TO LAST INTO
WEDNESDAY NIGHT UNTIL PRECIPITATION ENDS. INITIAL P-TYPE LOOKS TO
BE RA/SN /EXCEPT ALL SN AT MRB/. RA/SN LINE WILL BE CLOSE TO
I-95...BUT EVENTUALLY RA/SN MIX CHANGES TO SNOW AT DCA-BWI...AND
IT COULD BE MODERATE TO HEAVY DURING TOWARD THE LATE DAY PUSHES.

ONCE THE STORM DEPARTS...THERE WILL STILL BE A GOOD DEAL OF CLOUD
COVER...BUT VFR CONDITIONS SHOULD RETURN AT LEAST BRIEFLY. ANOTHER
QUICK AND WEAK SYSTEM WILL SWING THROUGH AT THE END OF THE WEEK AND
COULD CAUSE VIS/CIG RESTRICTIONS MAINLY AT MRB/MTN/BWI...PERHAPS
WITH A LITTLE -SN...THU NIGHT THRU FRI NIGHT.

IFR OR LWR CONDS SHUD CONT INTO WED NGT BEFORE IMPVG. MAY HV SOME
LINGERING CIGS THU MRNG PUSH...BUT OTRW SHUD BE OK. GNLY VFR OR
BETTER LATER THU. A WK CLIPPER MAY BRING ADDTL CIG RESTRICTIONS
/MVFR/ THU NGT-FRI MRNG. ANTHR WK SYSTEM MAY BRING ADDL CIGS THIS
WKND.

&&

.MARINE...
LIGHT WINDS TNGT. A COASTAL LOW DEVELOPING ALONG THE NC COAST WED
MRNG WILL LEAD TO INCREASING NORTHEASTERLY FLOW DURING THE MRNG.
WIND GUSTS SHOULD QUICKLY REACH SCA LVLS ACROSS THE LOWER TIDAL
POTOMAC/SRN MD CHSPK BAY DURING THE MRNG HRS AND THE REMAINDER OF
THE WATERS BY THE AFTN.

HV XTNDD SCA THRU WED NGT AS LOPRES DEEPENS AND PULLS AWAY. HV KEPT
GRIDS UNDER GLW CRIT. WUDNT RULE IT OUT AT THIS PT FOR POTL STRENGTH
OF LOW...BUT NOT GDNC NOT OUTRIGHT SHOWING IT. WUD RATHER CAP PK
GUSTS AT 30 KT ATTM. AT LEAST 20 KT GUSTS LKLY TO CONT ON THE BAY
INTO THU BEFORE GRADIENT FINALLY RELAXES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR DCZ001.
MD...WINTER STORM WARNING FROM 7 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR MDZ003-501-502.
     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR MDZ010-011-013-014-016>018.
     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR MDZ004>007-009.
VA...WINTER STORM WARNING FROM 7 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR VAZ025>031-503-504.
     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR VAZ036>039-050>057-502.
     WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR VAZ040-042-501.
WV...WINTER STORM WARNING FROM 7 AM WEDNESDAY TO MIDNIGHT EST
     WEDNESDAY NIGHT FOR WVZ050>053-055-501>506.
MARINE...SMALL CRAFT ADVISORY FROM NOON WEDNESDAY TO 4 AM EST THURSDAY
     FOR ANZ530>532-535-536-538>540.
     SMALL CRAFT ADVISORY FROM 6 AM WEDNESDAY TO 4 AM EST THURSDAY
     FOR ANZ533-534-537-541>543.

&&

SYNOPSIS...BPP/HTS
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...HTS
AVIATION...BPP/JCE/HTS
MARINE...BPP/JRK/HTS
Hazardous weather outlook, Jan 25, 6:24 PM EST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EST TUE JAN 25 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
624 PM EST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW PRESSURE MOVING UP THE EAST COAST IS EXPECTED TO BRING
ACCUMULATING SNOW TO THE ENTIRE OUTLOOK AREA WEDNESDAY AND
WEDNESDAY NIGHT. A WINTER STORM WATCH HAS BEEN ISSUED FOR
WEDNESDAY AFTERNOON AND NIGHT...WITH SNOW ACCUMULATIONS OF 5 OR
MORE INCHES POSSIBLE. CONSULT THE WINTER STORM WATCH FOR
ADDITIONAL INFORMATION.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS WEDNESDAY AND
WEDNESDAY NIGHT...AND MAY NEED TO BE EXTENDED INTO THURSDAY. IN
ADDITION... A GALE WARNING WILL BE POSSIBLE WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
624 PM EST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW PRESSURE MOVING UP THE EAST COAST IS EXPECTED TO BRING
ACCUMULATING SNOW TO THE ENTIRE OUTLOOK AREA WEDNESDAY AND
WEDNESDAY NIGHT. A WINTER STORM WARNING HAS BEEN ISSUED FOR AREAS
WEST OF THE BLUE RIDGE. A WINTER STORM WATCH REMAINS IN EFFECT FOR
THE REMAINDER OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Western Highland

When
January 26, 12:00 AM EST to January 27, 12:00 PM EST
Where
Western Highland forecast zone
Reported by
COOP Observer
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

A snowfall total of 5.0 inches was received from Mill Gap.

Winter Storm, Eastern Highland

When
January 26, 12:00 AM EST to 8:00 PM EST
Where
Eastern Highland forecast zone
Reported by
CoCoRaHS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 5.0 inches near Mustoe.

Winter Storm, Frederick

When
January 26, 1:00 PM EST to 8:00 PM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

A report of 10.1 inches of snow was received from near Stephenson. Snowfall averaged between six and nine inches across the rest of the county.

Winter Storm, Shenandoah

When
January 26, 1:00 PM EST to 8:00 PM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Snowfall totaled up to 8.0 inches near Strasburg and 7.8 inches near Toms Brook. Snowfall averaged between six and eight inches across the rest of the county.

Winter Storm, Rockingham

When
January 26, 1:00 PM EST to 8:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall totaled up to 10.0 inches at Grottoes. Snowfall averaged between five and nine inches across the rest of the county.

Winter Storm, Augusta

When
January 26, 1:00 PM EST to 8:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall averaged between six and ten inches across the county.

Winter Weather, King George

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches at Jersey.

Winter Storm, Clarke

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.5 inches near Berryville and 7.5 inches near Boyce.

Winter Storm, Warren

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snowfall averaged between eight and eleven inches across the county.

Winter Storm, Page

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Snowfall averaged between five and seven inches across the county.

Winter Storm, Loudoun

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

Snowfall averaged between six and twelve inches across the county.

Winter Storm, Arlington

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Snowfall totaled up to 8.0 inches near Cherrydale. A report of 5.1 inches of snow was received about one mile north-northeast of Baileys Crossroads.

Winter Storm, Fairfax

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall totaled up to 7.0 inches near Vienna and 9.0 inches about three mile south of Herndon. Snowfall averaged between six and nine inches across the rest of the county.

Winter Storm, Prince William

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Snowfall averaged between six and nine inches across the county. Snowfall totaled up to 8.6 inches near Gainesville. Numerous accidents were reported due to the weather along with stranded vehicles. Numerous power outages were also reported throughout the county.

Winter Storm, Northern Fauquier

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
CoCoRaHS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.1 inches near Broad Run.

Winter Storm, Southern Fauquier

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
CoCoRaHS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall averaged between five and seven inches across southern Fauquier County.

Winter Storm, Rappahannock

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Rappahannock forecast zone
Reported by
COOP Observer
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snowfall totaled up to 8.0 inches near Rock Mills.

Winter Storm, Culpeper

When
January 26, 3:00 PM EST to 9:00 PM EST
Where
Culpeper forecast zone
Reported by
COOP Observer
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Snowfall totaled up to 6.5 inches near Rixeyville. Snowfall averaged between four and seven inches across the rest of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278657, 278658, 278659, 278661, 278664, 278665, 278642, 278660, 278662, 278663, 278666, 278667, 278679, 278680, 278681, 278682, 278683, 278684.